Off spells and dyskinesias: pharmacologic management of motor complications.Cleve Clin J Med. 2012 Jul; 79 Suppl 2:S8-13.CC
There are two major causes of disability in patients with Parkinson disease: motor fluctuations that occur when a dose of levodopa becomes ineffective, leading to a "wearing off," and hyperkinetic movements (dyskinesias) caused by excessive levels of dopamine. The utility of continuous levodopa treatment is therefore limited by motor complications. Pharmacologic options to treat wearing off include adding (or increasing the dosage of) levodopa, adding (or increasing the dosage of) a dopamine agonist, or adjunctive treatment with a monoamine oxidase inhibitor or catechol-O-methyltransferase inhibitor. Dyskinesias will respond to a reduction in levodopa dosage at the expense of worsening parkinsonism and an increase in the number of "off" episodes. Continuous dopamine stimulation may overcome the pulsatile stimulation of postsynaptic dopamine receptors produced by standard oral formulations of levodopa that lead to motor complications.